Get your health question answered instantly from our pool of 18000+ doctors from over 80 specialties

176 Doctors Online
Doctor Image
MD
Dr. Andrew Rynne

Family Physician

Exp 50 years

I will be looking into your question and guiding you through the process. Please write your question below.

Cannot take NSAIDS due to stage 3 renal disease and have arthritic pain in hip and low back. Is it safe to take aspirin?

Answered by
Dr.
Dr. Jorge Brenes-Salazar

Cardiologist

Practicing since :2007

Answered : 1201 Questions

default
Posted on Sat, 16 Nov 2013 in Kidney Conditions
Question: I cannot take any NSAIDS due to stage 3 renal disease. I also have arthritic pain in my hip and low back. I tried willow bark, which seems to work well, but am concerned about safety to kidneys, knowing that aspirin is derived from willow bark. Is this unsafe for me to take?
doctor
Answered by Dr. Jorge Brenes-Salazar 37 minutes later
Brief Answer:
You are right

Detailed Answer:
Dear XXXXXXX

Thanks for your query. Indeed, you are right, I believe it would not be safe for you to take willow bark extract since it may contain unpredictable amounts of salicylic acid, the main component of aspirin. In History of Medicine, we are taught how patients were treated for "fevers" with willow bark extracts.

For patients in your situation, I usually recommend topical NSAIDS (like Voltaren gel) which are only going to act locally without significant systemic absorbtion, or a gentle, non NSAID pain reliever such as acetaminophen or if severe pain, tramadol.


Yours truly,

Dr Brenes-Salazar MD
Cardiology
Mayo Clinic MN
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
premium_optimized

The User accepted the expert's answer

Share on
Question is related to
Diseases and Conditions ,  
Drug/Medication ,   ,   ,   ,   ,  

Recent questions on  Tramadol

doctor1 MD

I have had a burning sensation and numbness in my left leg for a month now. my doctor prescribed Tramadol, but it did not help. I called him today and he prescribed me gabapentin 100 mg. will this medicine ease the burning pain in my left leg. I cant stand this pain anymore.

doctor1 MD

My mother was taking tramadol 50mg then ran out. The dr has now prescribed 150mg and she is feeling extremely tired has nausea and is a little shaky. She took one last night before bed then another at 8.30. Am this morning. She is 88 years old. What is your suggestion to either cease medication or half the dosage .

doctor1 MD

Hiya A friend has possibly overdosed on tramadol I believe he has took about 7 in a 5 hr period though cannot be sure. Apparently he was sick twice after this and is now 16hrs later feeling dizzy and having trouble urinating. He refuses to go to hospital as he knows it is his own fault and has never done anything so silly before and claims as the pain didn t go away he simply took more til it did. Is there anything I can do at home to help him. The people he lives with did call an ambulance but he refused to see them.

doctor1 MD

what is the longest period for taking tramadol to be safe? I have been taking for at least for 7 years. Hip replacement in need of another. Do not like taking these medications at all but need something. No high blood pressure or diabetic. Active in gym. Do not like meloxicam or any other to be h onest. Will have surgery soon as circumstance permits.

doctor1 MD

My wife, age 83, has developed a situation where her dominant hand (left) the index and ring fingers have curled into the palm and those knuckles are swollen . This is very painful with the pain radiating up the arm to the elbow. she has no...

doctor1 MD

I take blood thinner what anti inflammatory can I take

doctor1 MD

I have had shingles twice and had treatment and the shingles vaccine . My shingles were on the left side of my body, under the breast and around my back to the spine, I now have nerve pain , but it has now moved to my right breast and is extremely...